I have been taking Plaquenil for 15 years
for Lupus. For the first 5 years I took a dose of 200 mg daily. After that the dose increased to 400 mg. I am still taking that amount.4 years ago I had cataracts removed due to steroid treatment. At that time my eyes were otherwise healthy. Yesterday I had a thorough eye exam and was told I have some pigmentation on my right retina only. I also have Sjogrens Syndrome and this was blamed for the retinal damage and also for the pain behind my right eye. I was also told there may be fluid behind the eye so I have to have a scan of my eye in 2 weeks time. I would like to know if anyone has any knowledge of this as the thing I have found for pigmentation of retinas is malignancy. As you can imagine I am extremely worried.
I hope someone can help,
Plaquenil side affects on the eyes?
- 7 Dec 2010 by jo the moose
- plaquenil, sjogren's syndrome, systemic lupus erythematosus
I have been taking Plaquenil for 15 years
17 Jan 2011
It's all very complicated and hopefully the specialists are filling you in with more information. I can only refer you to the known side effects... you may have already seen this, if not then it may be of some help. Otherwise the doctors are your best resource.
Ocular side effects have included disturbances of accommodation with symptoms of blurred vision (dose-related and reversible with treatment cessation). Corneal side effects have included transient edema, punctate to lineal opacities, decreased corneal sensitivity, corneal changes (with or without accompanying symptoms, including blurred vision, halos around lights, photophobia), and corneal deposits. Retinal (macular) side effects have included edema, atrophy, abnormal pigmentation (mild pigment stippling to a "bullseye" appearance), loss of foveal reflex, increased macular recovery time following exposure to a bright light (photostress test), and elevated retinal threshold to red light in macular, paramacular, and peripheral retinal areas. Other fundus changes have included optic disc pallor and atrophy, attenuation of retinal arterioles, fine granular pigmentary disturbances in the peripheral retina, and prominent choroidal patterns in advanced stage. Visual field defects have included pericentral or paracentral scotoma, central scotoma with decreased visual acuity, rarely field constriction, and abnormal color vision. The most common visual symptoms attributed to retinopathy are reading and vision difficulties (words, letters, or parts of objects missing), photophobia, blurred distance vision, missing or blacked out areas in the central or peripheral visual field, and light flashes and streaks. Patients with retinal changes may have visual symptoms or may be asymptomatic (with or without visual field changes). Rarely scotomatous vision or field defects may occur without obvious retinal change. A few cases of retinal changes consisting of change in retinal pigmentation (detected on periodic ophthalmologic examination) with visual field defects in some instances have been reported in patients receiving only hydroxychloroquine. A case of delayed retinopathy with vision loss starting 1 year after hydroxychloroquine discontinuation has been reported. Night vision difficulties and immediate blurred vision have been reversible with treatment cessation.
The corneal changes (fairly common) have been reversible. Corneal deposits have been reported as early as 3 weeks after the initiation of therapy.
Retinopathy appears to be dose related and has occurred within several months (rarely) to several years of daily therapy.
- Plaquenil Information for Consumers
- Plaquenil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Plaquenil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
and if so have you had any side affects? i worry about thi skin. what are the signs?
1 answer • 19 May 2010
I have SLE, RA, Raynaud's, and Epilepsy and I am still not able to get my lupus under control, I am willing to try new methods of therapy but it ...
1 answer • 18 Mar 2011
the doctor really did'nt say much about this druy only if i take it for a long term thats 5 years it may affect my vision is this drug any good ...
4 answers • 25 May 2011
I have been on plaquenil for about 3 years. At one time, i tried to stop taking it due to money issues. I started experiencing joint pain in my hips. ...
1 answer • 9 Feb 2012
Systemic Lupus Erythematosus - Would like to know if anyone stopped taking plaquenil and if they had
... menstrual issues when they were on plaquenil ive been on this med. for 26 years and was off of it for 1yr 6months when i was trying to get ...
2 answers • 4 Nov 2013